MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SLIDE/FIXED HAMMER 400 GRAMS; HAMMER, SURGICAL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SLIDE/FIXED HAMMER 400 GRAMS; HAMMER, SURGICAL
Model Number 03.010.058
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 09/17/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional patient identifier: (b)(6).Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during a nail extraction, the slide/fixed hammer handle had a breakage at hospital.The unknown nail was not able to retrieved.No fragments generated from broken device.No other medical intervention required.There was a 15 minutes surgical delay.Procedure was not successfully completed.Patient outcome is unknown.Concomitant device reported: unk - nails: expert humeral (part# unknown; lot# unknown; quantity 1).This complaint involves one (1) slide/fixed hammer 400 grams.This is report 1 of 1 for report (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Reporters address provided for reporting.Background: it was reported that on (b)(6) 2019, during a nail extraction, the slide/fixed hammer handle had a breakage at hospital.The unknown nail was not able to retrieved.No fragments generated from broken device.The unknown nail was unable to be removed due to bony in growth.The surgeon removed the locking screws and decided to leave the nail in the patient.No other medical intervention required.There was a 15 minutes surgical delay.Procedure was not successfully completed.Patient outcome is unknown.This complaint involves two (2) devices.Investigation flow: damage visual inspection: the slide/fixed hammer 400 grams (part # 03.010.058, lot # unk) was received at us cq.No lot # can be determined as there is no etch present on the part.Based on the device drawing, the etch was.Located on the handle which has broken off.The handle of the device was not returned, it can be determined that the handle broke off based on the way the device is assembled.There were surface scratches along the shaft and head of the hammer consistent with wear.The received condition is consistent with the complaint condition thus the complaint is confirmed.Dimensional inspection: handle of the device was not returned so shaft diameter was measured.Manufacturing record evaluation: a manufacturing related potential cause was not suspected, therefore, per franchise complaint product investigation procedure 100673626 no manufacturing record evaluation is required.Conclusion: the complaint is confirmed for the slide/fixed hammer 400 grams (part # 03.010.058, lot # unk) as the device was missing its handle completely.Based on assembly of the product, the handle cannot be removed unless broken off the hammer.Although no definitive root-cause can be determined, it is possible the device experienced unintended forces during use which lead to the handle breaking.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history lot: a manufacturing related potential cause was not suspected, therefore, per franchise complaint product investigation procedure (b)(4) no manufacturing record evaluation is required.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.(b)(6) 2019.Corrected date from the initial report, changed date to (b)(6) 2019.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The slide/fixed hammer 400 grams (part # 03.010.058, lot # unk) was received at us cq.No lot # can be determined as there is no etch present on the part.Based on the device drawing, the etch was.Located on the handle which has broken off.The handle of the device was not returned, it can be determined that the handle broke off based on the way the device is assembled.There were surface scratches along the shaft and head of the hammer consistent with wear.The received condition is consistent with the complaint condition thus the complaint is confirmed.Device failure/defect identified? yes; handle has broken off the device.Dimensional inspection: handle of the device was not returned so shaft diameter was measured.Specified dimensions: shaft diameter = 8mm + 0.00mm / - 0.02mm.Measured dimensions: shaft diameter = 7.99mm; conforming.Document/specification review: drawing(s) reviewed: current drawing revisions were reviewed since no mre was performed.Manufacturing record evaluation: a manufacturing related potential cause was not suspected, therefore, per franchise complaint product investigation procedure 100673626 no manufacturing record evaluation is required.Conclusion: the complaint is confirmed for the slide/fixed hammer 400 grams (part # 03.010.058, lot # unk) as the device was missing its handle completely.Based on assembly of the product, the handle cannot be removed unless broken off the hammer.Although no definitive root-cause can be determined, it is possible the device experienced unintended forces during use which lead to the handle breaking.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Concomitant medical products : unk - nails: humeral is no longer considered concomitant.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The nail was unable to be removed due to bony in growth.The surgeon removed the locking screws and decided to leave the nail in the patient.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthese is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthese has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthese or its employees that the report constitutes an admission that the device, depuy synthese, or its employees caused or contributed to the potential event described in this report.Correct date for this report from 9/19/2019 to 9/17/2019.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Patient code 3191 used to capture additional medical/surgical intervention required.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during a nail extraction, the slide/fixed hammer handle had a breakage at hospital.The unknown nail was not able to retrieved.No fragments generated from broken device.The unknown nail was unable to be removed due to bony in growth.The surgeon removed the locking screws and decided to leave the nail in the patient.No other medical intervention required.There was a 15 minutes surgical delay.Procedure was not successfully completed.Patient outcome is unknown.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11: corrected data: g4: awareness date reported on follow up 2 report as september 17, 2019 but should have been october 18, 2019.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SLIDE/FIXED HAMMER 400 GRAMS
Common Device Name
HAMMER, SURGICAL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9178884
Report Number2939274-2019-61429
Device Sequence Number14126547
Product Code FZY
UDI-Device Identifier10886982067296
UDI-Public(01)10886982067296
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.058
Device Catalogue Number03.010.058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2019
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer10/15/2019
09/17/2019
10/29/2019
10/25/2019
11/15/2019
11/15/2019
Initial Report FDA Received Date10/11/2019
Supplement Report FDA Received Date10/16/2019
10/25/2019
10/29/2019
11/13/2019
11/15/2019
11/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - NAILS: EXPERT HUMERAL.
Patient Age66 YR